A rash of overdoses experienced across 3 different states these last several weeks has authorities overwhelmed and under equipped. The suspected reason for the slew of overdoses is heroin laced with a potent opioid analgesic called Carfentanil.
Carfentanil is an extremely powerful painkiller used commercially to sedate large animals like elephants and marketed under the brand name Wildnil. It is a derivative analog of the notorious opioid painkiller Fentanyl, which is 10,000 times stronger than morphine.
Fentanyl and Carfentanil: New Drugs on the Block
Fentanyl has been making waves in recent times due to the unprecedented amounts of young people overdosing on the drug. States like New Jersey and Florida are hotbeds for fentanyl activity and the amount of overdoses has been on a steady rise.
The new practice of cutting heroin with fentanyl and carfentanil is a new trend that has disastrous ramifications if left untreated. These drugs are so powerful that simply the residue left behind in an old bag is enough to kill. It even has been used as a weaponized aerosol spray in chemical warfare as seen in the Moscow theater hostage crisis of 2002.
In 2015 Fentanyl was responsible for at least 100 lethal overdoses in Palm Beach County Florida. Heroin addicts aren’t adept at detecting fentanyl in their supply and as a result, at the mercy of the drug. These drugs have also been found to be present in counterfeit pills Oxycodone, Norcos and Xanax. They look identical to the pharmaceutical brand names, however, contain lethal doses of fentanyl. Using pill presses and illicit labs these shady counterfeiters mix these synthetic opioid analogs into name brand pharmaceuticals and people have no idea these drugs are tainted with much more potent opioid substances.
This most recent spate of overdoses in Indiana, Ohio and West Virginia underscore the severity of the problem. For instance, in West Virginia 21 overdoses were reported in just 5 hours with one man ultimately succumbing to the drug. In Cincinnati 78 people overdosed in the span of two days.
The recent string of incidents has highlighted another concern as well. In many of the overdose cases the EMS responders that arrived on the scene ran out of supply of Naloxone (Narcan), an anti-opioid blocking medication designed to reverse the effects of acute intoxication from opioids like fentanyl. However this most recent instance of heroin laced with carfentanil proved to be too strong for the medication to combat and a significant amount more was needed in order to resuscitate the victims.
Something Needs to be Done
These latest incidents singal something much worse down the road. The rampant use opiates and opioids in society has reached epidemic level proportions. People are now dying in droves and very little is being done to combat the problem. As always awareness and education is the first line of defense in these situations. The more people are aware of the dangers of taking certain medications and street drugs the more likely they are to refrain. This along with law enforcement taking steps to eliminate the flow of these drugs into the American supply will eventually hinder and disrupt the illicit drug activity and mass overdoses being reported nationwide.